Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 12, 2016, 3:44 PM CDT for Waseca County, Minnesota. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2016, 3:44 PM CDT (20:44 UTC)
- Expired
- Aug 12, 2016, 5:00 PM CDT
- In force
- 76 min
- Issued by
- NWS Twin Cities, MN
County Waseca County, MN
The radar
The Minneapolis radar (KMPX), 62 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
048
WWUS83 KMPX 122044
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 PM CDT FRI AUG 12 2016
MNZ069-076-077-084-122200-
SCOTT-RICE-WASECA-LE SUEUR-
344 PM CDT FRI AUG 12 2016
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
SCOTT...RICE...WASECA...LE SUEUR...
AT 343 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEW MARKET TO KILKENNY AND JANESVILLE. THE STORMS
WERE NEARLY STATIONARY.
LOCATIONS IMPACTED INCLUDE...
FARIBAULT...WASECA...LONSDALE...MONTGOMERY...JANESVILLE...
WATERVILLE...WEBSTER...MORRISTOWN...ELYSIAN...WARSAW...
ELKO NEW MARKET AND KILKENNY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 67 AND 78.
U.S. HIGHWAY 14 BETWEEN MILE MARKERS 145 AND 160.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4404 9377 4430 9373 4462 9337 4460 9328
4447 9327 4397 9354
TIME...MOT...LOC 2043Z 180DEG 0KT 4455 9334 4433 9354 4409 9371
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 12, 3:18 PM CDT, 26 minutes earlier.
Area forecast discussion, Aug 12, 3:18 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 318 PM CDT FRI AUG 12 2016 .SHORT TERM...(This evening through Saturday) Issued at 315 PM CDT Fri Aug 12 2016 An inverted trough of low pressure across southern MN today continues to produce widespread showery activity with isolated thunder embedded in a few of the taller showers. Total wind from the surface up to 15k feet is very light across the area which is why the showers have very little movement to them. So, what we are seeing is this activity nearly stationary and pulsing up and down. Lapse rates are steep enough to drive this convection this afternoon. This trough will very slowly work its way east through tonight, and we'll see a gradual clearing trend this evening across western MN, and through eastern MN and into western WI later tonight. On the east side of the trough, we expect patchy fog development tonight with our western WI counties to be the most susceptible to fog development. Weather conditions will improve tomorrow with partly cloudy skies (except the clouds will last a little longer in western Wisconsin) and highs around 80 degrees. There is still a chance for isolated thunder to develop during the afternoon. .LONG TERM...(Saturday night through Friday) Issued at 237 PM CDT Fri Aug 12 2016 As alluded to in the short-term discussion, there will be a notable air mass change by Saturday. By Saturday night, a cooler set-up is expected with high pressure building across the Upper Mississippi River Valley. If there is clear skies, there is a good chance for fog across the forecast area. Forecast soundings suggest, however, there could be a broken 5000-6000ft strato cumulus deck hanging around. The surface high will be directly overhead on Sunday with a dry westerly flow aloft. The weather should be tranquil and near normal for temperatures to close out the weekend. The deep moisture and instability remains well south of the area early next week with the main surface warm front. Locally, a shortwave approaches Minnesota from the west late in the day on Monday into Tuesday. The low level flow turns more southwesterly and a ribbon of moisture is advected into MN/WI. The combination of this shortwave and the added moisture will likely lead to 1-2 rounds of showers and storms, with the greatest chance for rain coming on Tuesday. The moisture in the atmosphere (PWAT = 1.3-1.4 inches) will remain near to above normal through most of next week, however, from Wed-Fri there isn't a strong trigger for convection so the precipitation chances remain low at this point. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 550 AM CDT Fri Aug 12 2016 Radar showing persistent area of tsra over southwest MN...only now seems to be weakening. Still...water vapor imagery showing short wave trough lifting northeast over the area...will keep the threat of showers/thunder through much of the morning. Then focus turns to thunder threat associated with weak front...which appears to be along the Dakotas/MN border this morning. This feature forecast to move slowly east today...to near KMSP by 00z Sat. Will have to mention prob30 thunder with this as it moves through eastern MN into early evening. Then some threat of fog developing into western Wisconsin late with higher dewpoints remaining in the vcnty of the boundary. Will mention IFR at KEAU and mvfr at KRNH. Expect drier air will work in enough over western MN to preclude fog from forming. SHould see vfr into Saturday after any morning fog. Surfaces winds east/southeast ahead of incoming front and then n-nw with fropa. Should remain on the light side through the period/less than 10kts. KMSP...Some threat of showers moving in before 17z with thunder threat later...associated with incoming cold front. This should be near KMSP around 00z sat. Then becoming vfr thereafter into Saturday. /OUTLOOK FOR KMSP/ Sat aftn...VFR. Wind NW 5-10 kts. Sun...VFR. Wind NW 5 kts. Mon...VFR. Wind NW 5-10 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...SPD LONG TERM...CLF AVIATION...DWE
Hazardous weather outlook, Aug 12, 2:24 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 224 PM CDT FRI AUG 12 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 131930- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 224 PM CDT FRI AUG 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF MINNESOTA AND WISCONSIN TODAY. BRIEF DOWNPOURS OF RAIN AND A FEW LIGHTNING STRIKES ARE POSSIBLE ACROSS THE AREA. SEVERE WEATHER IS NOT EXPECTED. FOG IS POSSIBLE TONIGHT ACROSS EASTERN MINNESOTA AND WESTERN WISCONSIN TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY OCCASIONAL LOW CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR NEXT WEEK. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 12, 1:45 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 145 PM CDT FRI AUG 12 2016 MNZ069-070-075>078-083>085-092-093-122130- SCOTT-DAKOTA-NICOLLET-LE SUEUR-RICE-GOODHUE-BLUE EARTH-WASECA- STEELE-FARIBAULT-FREEBORN- INCLUDING THE CITIES OF...SHAKOPEE...HASTINGS...ST PETER... LE SUEUR...FARIBAULT...RED WING...MANKATO...WASECA...OWATONNA... BLUE EARTH...ALBERT LEA 145 PM CDT FRI AUG 12 2016 ...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON... SCATTERED SHOWERS ARE ONGOING ACROSS SOUTHERN MINNESOTA THIS AFTERNOON. WE HAVE RECEIVED A FEW REPORTS OF FUNNEL CLOUDS ACROSS SOUTHERN MINNESOTA IN THE VICINITY OF THESE SHOWERS. THE ATMOSPHERE DOES NOT SUPPORT SEVERE WEATHER TODAY AND THE FUNNELS OCCURRING THIS AFTERNOON ARE UNLIKELY TO REACH THE GROUND...ALTHOUGH ON RARE OCCASIONS THESE TYPES OF FUNNELS DO BRIEFLY TOUCH DOWN. IF YOU SEE A FUNNEL CLOUD TODAY OVER YOUR LOCATION...YOU SHOULD MOVE INDOORS AS A PRECAUTION.
Special weather statement, Aug 12, 3:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 PM CDT FRI AUG 12 2016
MNZ069-076-077-084-122200-
SCOTT-RICE-WASECA-LE SUEUR-
344 PM CDT FRI AUG 12 2016
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
SCOTT...RICE...WASECA...LE SUEUR...
AT 343 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEW MARKET TO KILKENNY AND JANESVILLE. THE STORMS
WERE NEARLY STATIONARY.
LOCATIONS IMPACTED INCLUDE...
FARIBAULT...WASECA...LONSDALE...MONTGOMERY...JANESVILLE...
WATERVILLE...WEBSTER...MORRISTOWN...ELYSIAN...WARSAW...
ELKO NEW MARKET AND KILKENNY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 67 AND 78.
U.S. HIGHWAY 14 BETWEEN MILE MARKERS 145 AND 160.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4404 9377 4430 9373 4462 9337 4460 9328
4447 9327 4397 9354
TIME...MOT...LOC 2043Z 180DEG 0KT 4455 9334 4433 9354 4409 9371
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 12:18 AM CDT | Special Weather Statement | MPX | Yellow Medicine | 57 min |
| Aug 12, 1:23 AM CDT | Special Weather Statement | MPX | Lac qui Parle, Yellow Medicine | 82 min |
| Aug 12, 4:10 AM CDT | Special Weather Statement | MPX | Redwood | 20 min |
| Aug 12, 4:12 AM CDT | Special Weather Statement | MPX | Redwood | 108 min |
| Aug 12, 3:59 PM CDT | Flash Flood Warning | MPX | Le Sueur, Rice, Waseca | 4 hr |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.